A spoon used for injecting heroin
A mother died when she contracted anthrax after injecting contaminated heroin, an inquest heard.
Claire Skelton, of Princes Street, Rochester, injected the drug and soon complained of pain and swelling in her left arm.
The 42-year-old, who had a daughter, visited her GP on December 7 last year.
She was diagnosed with cellulitis – inflammation of the skin. That evening she visited Medway Maritime Hospital and doctors diagnosed her as having deep vein thrombosis.
Ms Skelton, who was born in Chatham, was taken into surgery and given an intravenous infusion of a drug designed to clear the clot in her arm.
An inquest at the Archbishop's Palace in Maidstone heard she requested methadone as she was in pain.
However, a coroner heard a nurse later found Ms Skelton, who was trying to quit heroin, drinking from the bottle.
Immigration officers swooped on the Archbishop's Palace in Maidstone
Shortly after taking the methadone, Ms Skelton suffered a cardiac arrest and a scan revealed there was bleeding on the right side of her brain.
She was rushed to King's College Hospital in London, but died on December 9.
The cause of death was given as the acute bacterial infection anthrax and intravenous drug abuse. The inquest was told the bacteria had spread to her brain and caused bleeding, which can develop very quickly.
Coroner Patricia Harding recorded a verdict of accidental death.